Alert archive / New York / Wind Advisories in 2022
Wind Advisory 10, NWS Albany, NY
NWS Albany, NY issued this wind advisory at Nov 20, 2022, 3:44 AM EST for 8 counties in New York; Berkshire County, Massachusetts. It took effect at Nov 20, 2022, 9:00 AM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Nov 20, 2022, 3:44 AM EST (08:44 UTC)
- In effect from
- Nov 20, 2022, 9:00 AM EST
- Expired
- Nov 20, 2022, 6:07 PM EST
- In force
- 9 hr
- Issued by
- NWS Albany, NY
Counties Berkshire County, MA, Albany County, NY, Columbia County, NY, Greene County, NY, Montgomery County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Schoharie County, NY
The radar
The Albany radar (KENX), 13 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 8.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
200 WWUS71 KALY 200844 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 344 AM EST Sun Nov 20 2022 MAZ001-025-NYZ040-047>054-058>061-202215- /O.NEW.KALY.WI.Y.0010.221120T1400Z-221121T0300Z/ Northern Berkshire-Southern Berkshire-Montgomery-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer- Eastern Rensselaer-Western Greene-Eastern Greene-Western Columbia- Eastern Columbia- Including the cities of Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Amsterdam, Cobleskill, Breakabeen, Gilboa, Livingstonville, Middleburgh, North Blenheim, Jefferson, Mariaville, Delanson, Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Westerlo, Altamont, Berne, Knox, Preston Hollow, Albany, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, Hunter, Tannersville, Windham, Prattsville, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, Hudson, and New Lebanon 344 AM EST Sun Nov 20 2022 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 PM EST THIS EVENING... * WHAT...West winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...The Mohawk Valley region, Capital Region, Schoharie County, northeast Catskills and Helderbergs, and the northern and central Taconics of eastern New York, and the Berkshires in western Massachusetts. * WHEN...From 9 AM this morning to 10 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
633 WWUS71 KALY 201941 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 241 PM EST Sun Nov 20 2022 MAZ001-025-NYZ040-047>054-058>061-210300- /O.CON.KALY.WI.Y.0010.000000T0000Z-221121T0300Z/ Northern Berkshire-Southern Berkshire-Montgomery-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer- Eastern Rensselaer-Western Greene-Eastern Greene-Western Columbia- Eastern Columbia- Including the cities of Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Amsterdam, Cobleskill, Breakabeen, Gilboa, Livingstonville, Middleburgh, North Blenheim, Jefferson, Mariaville, Delanson, Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Westerlo, Altamont, Berne, Knox, Preston Hollow, Albany, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, Hunter, Tannersville, Windham, Prattsville, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, Hudson, and New Lebanon 241 PM EST Sun Nov 20 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...West winds 10 to 20 mph with gusts up to 45 mph. * WHERE...The Mohawk Valley region, Capital Region, Schoharie County, northeast Catskills and Helderbergs, and the northern and central Taconics of eastern New York, and the Berkshires in western Massachusetts. * WHEN...Until 10 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
352 WWUS71 KALY 202307 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 607 PM EST Sun Nov 20 2022 MAZ001-025-NYZ040-047>054-058>061-210015- /O.CAN.KALY.WI.Y.0010.000000T0000Z-221121T0300Z/ Northern Berkshire-Southern Berkshire-Montgomery-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer- Eastern Rensselaer-Western Greene-Eastern Greene-Western Columbia- Eastern Columbia- Including the cities of Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Amsterdam, Cobleskill, Breakabeen, Gilboa, Livingstonville, Middleburgh, North Blenheim, Jefferson, Mariaville, Delanson, Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Westerlo, Altamont, Berne, Knox, Preston Hollow, Albany, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, Hunter, Tannersville, Windham, Prattsville, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, Hudson, and New Lebanon 607 PM EST Sun Nov 20 2022 ...WIND ADVISORY IS CANCELLED... Winds have diminished and will continue to diminish through the night. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this wind advisory went out at Nov 20, 1:08 AM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Nov 20, 1:08 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
108 AM EST Sun Nov 20 2022
.SYNOPSIS...
Although most of the area will be partly to mostly
clear tonight with cold temperatures, lake effect snow will be
impacting the western Adirondacks. On Sunday, lake effect snow will
continue to impact the Adirondacks and western Mohawk Valley, while
an upper level disturbance allows for some additional snow showers
and squalls across much of the area, along with breezy and cold
conditions. Lake effect snow will diminish for early in the
upcoming week, although it will continue to be chilly for the entire
area.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
.UPDATE...As of 1245 AM EST, some mid level warm advection and
increased QG forcing ahead of approaching upper level trough
leading to considerable mid/high level clouds across the region,
with some light snow showers/flurries falling across portions
of the Mohawk Valley, SW Adirondacks and Saratoga region. Some
of these will expand into the Glens Falls area and southern VT
over the next 1-2 hours. Some areas could receive a light
coating from these snow showers/flurries.
Otherwise, with the abundance of mid level clouds and some wind,
temps have held nearly steady, or even have risen in some areas.
Expect temps to generally hold steady through daybreak, mainly
in the mid/upper 20s, except for some upper teens to lower 20s
across portions of the southern Adirondacks.
[PREVIOUS 345 PM EST]...Large upper level trough continues to
deepen and dig into the Upper Midwest and western Great Lakes.
Ahead of this upper level system, the flow in much of the
troposphere is out of the southwest. With this flow in place, a
band of lake effect snow off Lake Ontario continues to be
situated well northwest of the region, impacting the St.
Lawrence Valley.
The large upper level trough will continue to slide eastward
across the Great Lakes through the overnight hours. The main
band of lake effect snow off Lake Ontario will continue to
remain just north of the area through much of the overnight, but
will begin shifting southward towards daybreak. However, a few
upslope snow showers may impact parts of the western Adirondacks
for the late night hours, as the southwest flow interacts with
the higher terrain. A coating to an inch is possible through
sunrise in the western Adirondacks, but little to no snow is
expected elsewhere.
Elsewhere, it should be quiet through the overnight hours, but
rather cold. Valley areas will be in the low to mid 20s, with
teens for the high terrain.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY NIGHT/...
The upper level trough will be moving across Upstate New York
on Sunday morning and will be sliding into northern New England
for the afternoon and evening hours on Sunday. As the trough
moves across the area, the winds will be shifting, causing the
lake effect snow band to be rather transient during the day.
Initially, the band will be heading into the western and central
Adirondacks for the morning hours, but will be heading towards
the Hinckley Reservoir and southwestern Adirondacks by the
afternoon hours. The band may start to get close to the NYS
Thruway and Mohawk Valley towards the late afternoon or early
evening hours, although its exact southern extent is still
somewhat uncertain and the heaviest snowfall may remain just
north of that area. Still, areas within the heaviest lake effect
bands should get 5 to 9 inches of snowfall, probably occurring
within just a few hours. Lake Effect Snow Warnings are in effect
for Herkimer County with advisories for Hamilton and northern
Fulton (especially far western parts of these counties).
The strong winds aloft, combined with a good multi-lake
connection, will allow for snow showers to spread far inland
from the lakeshore. The cyclonic flow with the upper level
trough will aid the inland extent as well. Because of this, some
pieces of the lake effect bands will break and spread eastward
across the Adirondacks, Mohawk Valley, Lake George Saratoga
Region and into the Capital Region for the late morning through
early evening hours. Some upslope snow showers are possible even
into the southern Greens and northern Berkshires as well. Any
brief burst of snow may make for hazardous travel, as the
combination of gusty winds and brief bursts of snowfall may
reduce visibility, along with a quick dusting of slippery
snowfall. Special Weather Statements and possibly Snow Squall
Warnings can't be ruled out in Sunday with this activity as it
spreads eastward.
In addition, gusty west to northwest winds are expected on
Sunday. Winds aloft are fairly strong (850 hpa winds are 40 to
45 kts) and deep mixing is expected thanks to the chilly upper
level trough overhead. During daytime mixing, some gusts of 35
to 45 mph are possible, especially across the high terrain and
in areas of channeled flow. Although values are just shy of wind
advisory criteria, they are rather close and a Wind Advisory
can't be totally ruled out. Some downed tree limbs and isolated
power outages are possible on Sunday.
It will be rather cold on Sunday for mid November, with highs
generally in the mid 20s to mid 30s. The valley areas may just
reach above freezing, but will see falling temps by later in the
day as cooler air moves into the region. It will feel even
colder thanks to the gusty winds, so it will certainly have a
wintry feel with the cold temps, frigid winds and snowflakes
around.
The lake effect will start contracting on Sunday evening and
moving back northward on Sunday night. While some additional
light snow accumulation is possible in far western areas, most
of the accumulation will be done for our area, as the heaviest
lake effect snow shifts west of the area. It will remain cold
and breezy into Sunday night, with lows in the teens.
Chilly weather will continue into Monday with fairly zonal flow
in place. Most spots will stay dry through the day with a mix of
sun and clouds and temps getting into the 30s to low 40s. Some
snow showers are possible for late Monday into Monday night for
northwestern areas a fast moving shortwave moves across the
area. Otherwise, it will continue to be quiet with lows falling
back into the 20s.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
The long-term forecast period will feature a stretch of dry and
tranquil weather Tuesday into the Thanksgiving Holiday over the
forecast area with high pressure in control over the region. Main
focus during the extended forecast period continues to be a complex
storm system that has the potential to bring the area widespread
precipitation Friday into the holiday weekend. Thanksgiving night
into Friday, global forecast models and their suite of ensembles
continue to advertise an upper trough/surface low over the Great
Lakes Region, associated with the northern stream, shifting east,
possibly interacting/phasing with another low pressure system,
associated with the southern stream, that will be shifting up along
the East Coast from the Southeast U.S. There's still uncertainty in
how everything evolves, but there's some signal/potential of the
merging/phasing of the upper trough and two storm systems
transitioning into a double-barreled low pressure system over the
Northeast U.S. Friday into Saturday. Regardless, this storm system
has the potential to be our next widespread precipitation maker over
the area with precipitation beginning Thursday night into Friday and
persisting into the weekend. Precipitation types is still in the air
mainly due to the precise track of the primary low. If the primary
low tracks further inland, rain is favored especially at the
beginning parts. If the track of the low is more along the coast, a
wintry mix is favored. As the storm shifts north of the region and
the primary and/or secondary cold fronts shifts east of the area,
the focus will shift more into a lake effect snow threat Saturday
afternoon/evening into Sunday. In addition to the lake effect snow
threat, it will also be quite windy Saturday afternoon into Sunday
amid the deepening low and resultant tightening pressure gradient.
As far as temperatures, the overall H500 pattern will be in an
unstable/changeable state with flat ridging taking hold over the
region during the start of the extended before amplified troughing
develops over the region later in the period. This will translate to
temperatures moderating through midweek. Temperatures are not
expected to drastically change during the course of this period
despite the development of a trough and passage of cold fronts late
in the period as the the ridge upstream will only be tapping into a
modified Canadian airmass as opposed to a true, full-blown Arctic
airmass. That said, temperature anomalies are expected to run below
normal through the period with again temperature departures not
being that extreme.
High temperatures are progged to be in the low to mid 40s on Tuesday
along the river valleys before warming into the upper 40s to lower
50s on Wednesday (30s higher elevations) amid increased warm air
advection. On Thanksgiving Day, highs will be in the mid to upper
40s along the river valleys (30s higher elevations). Friday and
Saturday, highs are progged to be in the low to mid 40s along the
river valleys (30s higher elevations). Overnight lows will be in the
20s Tuesday and Wednesday nights before warming into the 30s
Thursday and Friday nights. By Saturday night, low are forecast to
be in the low 30s along the Hudson River Valley (20s higher
elevations).
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Through 06Z Monday...VFR conditions begin the TAF cycle at
KGFL/KALB/KPOU/KPSF, as a sfc trough crosses the region and brings
some high stratus and mid level clouds. Cigs are mainly
associated with mid level clouds in 7-12 kft AGL range at this
time, though a few snow showers may graze KGFL and a VCSH group
was used prior to 12Z/SUN.
A strong upper level disturbance and cold front will approach toward
daybreak and move across the region in the late morning into the
early afternoon with lake effect snow showers breaking out. The
bigger issue initially will be the winds increasing from the
southwest towards 12Z/SUN at 10-15 kts with gusts 20-25 kts, as the
upper trough moves through the deeper mixing will occur with the
winds veering to the southwest/west increasing to 15-20 kts with
some gusts 30-35 kts for the late morning into the afternoon. VFR
conditons will persist with sct-bkn stratocumulus and some mid level
clouds, however, we did begin PROB30 groups at KGFL at 15Z and
continue to 20Z for snow showers that may yield MVFR cigs and vsbys.
KALB/KPSF were started at 17Z and 20Z respectively and KALB we
continued until 22Z and KPSF until 00Z/MON. MVFR cigs/vsbys and
localized cigs IFR conditions could occur briefly with any
heavier snow showers. KPOU will likely stay VFR with just a few-
sct cumulus around 5 kft AGL for the entire TAF cycle.
Expect widespread VFR conditions to return 22Z/SUN to 00Z/MON
with clearing skies, except at KPSF where some lingering low
VFR stratocumulus may persist around 3.5-4 kft AGL. The winds
will gradually subside, but still be gusty into this evening.
The winds will be south/southwest 5-10 kts prior 11Z, and then
increase from the southwest at 10-15 kts with some gusts 20-25 kts.
The winds increase further between 15Z-18Z from the southwest to
west at 15-22 kts with some gusts 30-35 kts. The winds veer to the
west to northwest prior to 00Z/MON at 10-15 kts with some gusts
still in the 20-25 kt range.
Outlook...
Sunday Night: Low Operational Impact. Breezy. NO SIG WX.
Monday: Low Operational Impact. Breezy. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thanksgiving Day: No Operational Impact. NO SIG WX.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Lake Effect Snow Warning until 4 AM EST Monday for NYZ032-038.
Winter Weather Advisory until 4 AM EST Monday for NYZ033-082.
MA...None.
VT...None.
&&
SYNOPSIS...Frugis
NEAR TERM...Frugis/KL/NAS
SHORT TERM...Frugis
LONG TERM...Evbuoma
AVIATION...WasulaHazardous weather outlook, Nov 19, 2:55 PM EST, 12 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 255 PM EST Sat Nov 19 2022 NYZ032-038-201200- Northern Herkimer-Southern Herkimer- 255 PM EST Sat Nov 19 2022 ...LAKE EFFECT SNOW WARNING IN EFFECT FROM 4 AM SUNDAY TO 4 AM EST MONDAY... This Hazardous Weather Outlook is for Herkimer County in eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. In addition, strong west to northwest winds may reach 35 to 45 mph during Sunday. This could lead to some downed tree limbs and isolated power outages. If the potential for even stronger winds develop, wind advisories would be issued. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York via email, phone or social media. NYZ033-082-201200- Hamilton-Northern Fulton- 255 PM EST Sat Nov 19 2022 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM SUNDAY TO 4 AM EST MONDAY... This Hazardous Weather Outlook is for Hamilton and northern Fulton County in eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. In addition, strong west to northwest winds may reach 35 to 45 mph during Sunday. This could lead to some downed tree limbs and isolated power outages. If the potential for even stronger winds develop, wind advisories would be issued. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York via phone, email or social media. CTZ001-013-MAZ001-025-NYZ039>043-047>054-058>061-063>066-083-084- VTZ013>015-201200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Fulton-Montgomery-Northern Saratoga- Northern Warren-Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 255 PM EST Sat Nov 19 2022 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, much of east central and eastern New York and southern Vermont. .DAY ONE...Tonight. No hazardous weather expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered snow showers and a few snow squalls will be possible Sunday afternoon and evening. This could lead to brief periods of hazardous travel conditions, mainly for areas near and north of Interstate 90. In addition, strong west to northwest winds may reach 35 to 45 mph during Sunday. This could lead to some downed tree limbs and isolated power outages. If the potential for even stronger winds develop, wind advisories would be issued. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay wind damage reports or snowfall measurements to the National Weather Service in Albany New York via phone, email or social media.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 5:13 AM EST | Special Weather Statement | ALY | Montgomery, Schenectady, Schoharie | 62 min |
| Nov 20, 5:16 AM EST | Special Weather Statement | ALY | Montgomery, Schenectady, Schoharie | 59 min |
| Nov 20, 6:19 AM EST | Special Weather Statement | ALY | Albany, Columbia, Greene, Rensselaer | 56 min |
| Nov 20, 9:31 AM EST | Special Weather Statement | ALY | Greene, Schoharie | 44 min |
| Nov 20, 9:33 AM EST | Special Weather Statement | ALY | Herkimer | 57 min |
| Nov 20, 10:23 AM EST | Special Weather Statement | ALY | Columbia, Greene | 52 min |
| Nov 20, 12:45 PM EST | Special Weather Statement | ALY | Herkimer | 45 min |
| Nov 20, 1:20 PM EST | Special Weather Statement | ALY | Warren | 40 min |
| Nov 20, 1:28 PM EST | Special Weather Statement | ALY | Hamilton, Herkimer | 47 min |
| Nov 20, 1:56 PM EST | Special Weather Statement | ALY | Saratoga | 49 min |
| Nov 20, 2:10 PM EST | Special Weather Statement | ALY | Hamilton, Herkimer | 50 min |
| Nov 20, 2:14 PM EST | Special Weather Statement | ALY | Saratoga | 46 min |
| Nov 20, 2:42 PM EST | Special Weather Statement | ALY | Washington | 48 min |
| Nov 20, 3:28 PM EST | Special Weather Statement | ALY | Saratoga | 32 min |
| Nov 20, 5:28 PM EST | Special Weather Statement | ALY | Saratoga | 32 min |
| Nov 20, 5:58 PM EST | Special Weather Statement | ALY | Saratoga | 47 min |
| Nov 20, 6:41 PM EST | Special Weather Statement | ALY | Saratoga | 49 min |
Nearby
Wind Advisories in New York, 2022Wind Advisories in Massachusetts, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.